Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 17, NWS Amarillo, TX

May 18, 2010Hartley County, Moore County, Texas

NWS Amarillo, TX issued this tornado warning at May 18, 2010, 5:46 PM CDT for Hartley County, Moore County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2010, 5:46 PM CDT (22:46 UTC)
Expired
May 18, 2010, 6:15 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:55 PM CDTTORNADO11 W Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WFUS54 KAMA 182246
TORAMA
TXC205-341-182315-
/O.NEW.KAMA.TO.W.0017.100518T2246Z-100518T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL HARTLEY COUNTY IN THE PANHANDLE OF TEXAS.
  WEST CENTRAL MOORE COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 615 PM CDT

* AT 541 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 
EARLIER OVER  HARTLEY COUNTY...OR ABOUT 17 MILES WEST OF 
DUMAS...MOVING EAST AT   15 MPH.

* THE POSSIBLE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS 
OF WESTERN MOORE AND EASTERN HARTLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3594 10219 3582 10213 3578 10233 3583 10236
TIME...MOT...LOC 2245Z 254DEG 15KT 3585 10224
$$

JMG
_@_WWA_TOR.WWAPROD--!
2 follow-up statements
501 
WWUS54 KAMA 182252
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT TUE MAY 18 2010

TXC205-341-182315-
/O.CON.KAMA.TO.W.0017.000000T0000Z-100518T2315Z/
HARTLEY TX-MOORE TX-
552 PM CDT TUE MAY 18 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL MOORE AND EAST CENTRAL HARTLEY COUNTIES...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A TORNADO.  A TORNADO WAS REPORTED AT 545 PM 
CDT..LOCATED OVER EAST CENTRAL HARTLEY COUNTY...OR ABOUT 15 MILES 
WEST OF DUMAS...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3594 10219 3582 10213 3578 10233 3583 10236
TIME...MOT...LOC 2252Z 265DEG 9KT 3585 10223

$$

JMG
757 
WWUS54 KAMA 182308
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE MAY 18 2010

TXC205-341-182315-
/O.CON.KAMA.TO.W.0017.000000T0000Z-100518T2315Z/
HARTLEY TX-MOORE TX-
608 PM CDT TUE MAY 18 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL MOORE AND EAST CENTRAL HARTLEY COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO WAS 
LOCATED OVER EXTREME EAST CENTRAL HARTLEY COUNTY...OR ABOUT 12 MILES 
WEST OF DUMAS...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HALF 
DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3589 10227 3594 10219 3582 10213 3580 10221
TIME...MOT...LOC 2307Z 258DEG 11KT 3585 10217

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 5:04 PM CDT, 42 minutes earlier.

Area forecast discussion, May 18, 5:04 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT TUE MAY 18 2010

.DISCUSSION...
TORNADO WATCH OUT TIL 11 PM FOR WHOLE FCST AREA SO WILL KEEP SHORT.
PARAMETERS COMING TOGETHER TO WARRANT DECENT THREAT OF SVR WX THIS
EVENING...STARTING WRN ZONES AND SPREADING EWD. GRIDS HAVE ACCOUNTED
FOR THIS WITH AREAL POP QUALIFIERS AND SVR WORDING.

FOR WED...UPPER LOW WILL TRACK EWD ACROSS CNTRL PLAINS. THIS WILL
SEND THE DRYLINE EWD TO ERN ZONES BY AFTERNOON...PSBLY EVEN WRN OK
BEFORE 00Z THURSDAY. HAVE LOWERED POPS FURTHER ACROSS WRN AND SWRN
ZONES SINCE DRYLINE SHOULD MOVE PAST THOSE AREAS. IT REMAINS TO BE
SEEN IF IT WILL EVEN REMAIN IN OUR FCST AREA AT ALL. FOR NOW...
DECIDED 12Z MODELS WERE STILL A BIT TOO FAST WITH THIS FEATURE...AND
HAVE HELD IT UP ACROSS FAR ERN ZONES WED AFTERNOON WITH SLGT CHC TO
CHC POPS IN THAT AREA. SFC COLD FRONT TO ADVANCE SWD INTO NRN
SECTIONS LATER WED AFTERNOON...THEN ACROSS REMAINDER OF PNHDLS
WEDNESDAY EVENING. HELD ON TO SLGT CHC TO CHC POPS NRN AND ERN HALF
OF PNHDLS WED NIGHT FOR WRAPAROUND PRECIP.

DRY WX THRU AT LEAST THURSDAY AND FRIDAY WITH WARMER TEMPS BY FRIDAY.

ATTENTION THEN TURNS TO NEXT UPPER LEVEL TROF PROGGED TO DIG INTO WRN
US THIS WEEKEND INTO EARLY NEXT WEEK. MODELS CONTINUE TO DISAGREE ON
ALL ASPECTS OF HANDLING THIS PARTICULAR TROF...WHICH MAKES FOR LOW
CONFIDENCE ON WHERE...WHEN...OR IF ANY TSTMS WILL FORM ALONG SLOSHING
DRYLINE. SOME MODELS SAY PNHDLS WILL BE CAPPED...OTHERS SAY NO.
AGAIN...DID NOT FEEL COMFORTABLE AT ALL SPREADING 20 POPS AREAWIDE
FOR SVRL PERIODS THAT FAR OUT WHEN UNCERTAINTY REMAINS REGARDING
WHETHER OR NOT PRECIP WILL EVEN DEVELOP. THEREFORE...MAINTAINED
INTEGRITY OF PREVIOUS FCST BY KEEPING POPS JUST BELOW MENTIONABLE
THIS WEEKEND THRU NEXT TUESDAY AT THIS TIME PENDING BETTER MODEL
AGREEMENT. LATER SHIFTS WILL NEED TO EVALUATE FURTHER AS TIME GETS
CLOSER.

OVERALL...PREVIOUS PCKG IN GOOD SHAPE WITH MOSTLY MINOR ADJUSTMENTS
MADE TO THE GRIDS.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH AT LEAST FRIDAY
DUE TO RECENT RAINS...WET GROUNDS...AND CONTINUED CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 18, 3:55 PM CDT, 1 hour 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT TUE MAY 18 2010

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
355 PM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...
ISOLATED TORNADOES MAY ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.
AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES UNTIL 11 PM THIS EVENING.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO
SOUTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS THAT DEVELOP
MAY BECOME SEVERE ACROSS THE FAR EASTERN PANHANDLES WEDNESDAY AND
WEDNESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. IN ADDITION...ISOLATED TORNADOES MAY ALSO BE POSSIBLE ON
WEDNESDAY AFTERNOON OR EVENING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT
ACROSS THE FAR EASTERN PANHANDLES.

In the hours before

Special weather statement, May 18, 4:37 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE MAY 18 2010

TXZ001-002-006-007-011-182230-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-OLDHAM TX-
437 PM CDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR OLDHAM...MOORE...
HARTLEY...SHERMAN AND DALLAM COUNTIES.

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 12 MILES WEST OF CHANNING...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. DEADLY
LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.  THE STORM WILL LIKELY
AFFECT THE COMMUNITIES OF HARTLEY AND CHANNING.
Local storm report, May 18, 5:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 E HARTLEY             35.89N 102.34W
05/18/2010  M1.75 INCH       HARTLEY            TX   BROADCAST MEDIA

            QUARTR TO GOLFBALL SIZE HAIL FALLING.

&&

EVENT NUMBER AMA1000419

ERA
Local storm report, May 18, 5:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 SE HARTLEY            35.84N 102.35W
05/18/2010  M2.75 INCH       HARTLEY            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1000421

ERA
Local storm report, May 18, 5:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          5 NNW CHANNING          35.75N 102.37W
05/18/2010                   HARTLEY            TX   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE SAW A BRIEF TORNADO TOUCHDOWN
            NEAR CHANNING.

&&

EVENT NUMBER AMA1000421

CLK
Local storm report, May 18, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             3 SE HARTLEY            35.85N 102.36W
05/18/2010  E2.75 INCH       HARTLEY            TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000422

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:43 PM CDTSevere Thunderstorm WarningAMAHartley, Moore62 min
May 18, 5:21 PM CDTTornado WarningAMAHartley24 min
May 18, 5:52 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Sherman83 min
May 18, 5:58 PM CDTTornado WarningAMAHartley, Moore32 min
May 18, 6:26 PM CDTTornado WarningAMAMoore, Sherman49 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.